Title

Cardiogenic shock: A bittersweet diagnosis

Document Type

Conference Proceeding

Publication Date

4-2020

Publication Title

J Am Coll Cardiol

Abstract

Background Sweet's syndrome (SS), also known as febrile neutrophilic dermatosis, is a rare reactive phenomenon characterized by a pattern of clinical symptoms with physical and pathologic manifestations. We present a case of SS with cardiac, dermatologic, and neurologic manifestations. Case A 73-year-old female presented with slurred speech for several hours, along with preceding fevers and flu-like symptoms. Initial stroke and infectious workups were negative. A transthoracic echocardiogram (TTE) was unremarkable. Two days later, she became tachypneic with pulmonary edema on chest X-ray. A repeat TTE showed an EF of 30% with global hypokinesis. A left heart catheterization revealed no obstructive coronary artery disease. She was intubated and an Impella CP was placed with Dobutamine for concerns of cardiogenic shock. She remained febrile with altered mentation despite an unremarkable infectious workup. ESR and CRP were elevated to 45mm/hr and 19.2mg/dL, respectively. WBC was elevated to 13,400 with a 92% neutrophil predominance. Several days after admission, pink papules on the patient's lower extremities were discovered, biopsied, and revealed neutrophilic dermatitis with negative infectious stains. Decision-making This patient fulfilled two major criteria required for the diagnosis of SS, including the abrupt onset of painful erythematous nodules, and histopathologic evidence of dense neutrophilic infiltrate without evidence of leukocytoclastic vasculitis. She met two of the four minor criteria, including pyrexia and at least three abnormal laboratory values (elevated ESR > 20mm/hr, positive CRP, >8000 leukocytes, >70% neutrophils). Given the fulfillment of her criteria and lack of an alternative etiology behind her shock, the patient was started on 1mg/kg of prednisone daily. She had rapid improvement in her skin papules, mentation, and cardiogenic shock, with discontinuation of her Impella CP and Dobutamine within 24 hours. Repeat TTE showed an EF of 53%. Conclusion This case highlights SS as a rare cause of cardiogenic shock and encephalitis and illustrates the importance of maintaining a broad differential diagnosis when determining the etiology of cardiogenic shock.

Volume

75

Issue

11

First Page

2476

This document is currently not available here.

Share

COinS